Angrylide side effects good or bad

My local Hemo has prescribed AG as HU did not work for me and before he goes to pegasy which you have to go through a whole bunch of red tape in the US, he wants to see if AG will work. Since I have those irregular heartbeats sometimes and I had AFIB once I'm really scared to even try it. He just prescribed it to get rid of the daily headaches that's all. I have heard AG can be very very harsh and even said the experts are not using it anymore? Maz if you ask Claire Harrison would be appreciated. So anyone please let me know good or bad and I have heard it gives headaches and fast heartbeats and in the US on the facebook site there are more horror stories about it then good stories, now they are even saying it could cause MF???. Thanks Mickey

20 Replies

  • Hi Micky,

    I have been on AG in the past and there are many side effects that affect some and not others, I never got the headaches but had palpitations, tummy troubles as in wind and very few solid stools, apart from that all was well until it failed to controlly my blood, I also registered at grade 1 for fibrosis, while on AG, I am under the impression AG can facilitate progression to MF, if you google Claire on AG you will find more info, Maz might be able to post the best link, good luck with the red tape PEG would be my recommendation.

    Have fun,


  • Thanks, I appreciate the information.

  • Hi Mickey, I will ask Prof Harrison for you. Maz

  • Thanks Maz

  • Hi Mickey, I had to stop taking Anagrelide because of headaches and palpitations. I was changed to Jakafi (ruxolitnib) after a BMB showed my ET had progressed to MF. Would be interesting to know if the progression is related. Best of luck to you. Gail

  • Thanks not too many people on it, it seems, how long did you take?

  • I was on it for 15 months. I'm waiting to hear now if I qualify for a drug trial due to extreme fatigue. The Jakafi is keeping my blood counts in control, though I'm always at the edge of requiring a blood transfusion for anemia. (Have only had to have one). But my quality of life is really poor at this time. I have no idea which drug it would be. He had mentioned Pegasys at one time. Such a complicated illness we all find ourselves with. We must all be really special people! Gail

  • Were you extremely fatigue on the angreylide I have heard that complaint from many other? or is it just now. Did you get the palpitations right away on the angreylide? thanks really appreciate.

  • I've been having the fatigue since before I was diagnosed with ET in early 2010, it has just continued to worsen. I really can't remember how long it was before the palpitations started. I still have some, but they are not as often nor as severe.

  • I have been on Anagrelide for 8 years, my platelets have been controlled well and were controlled quickly.

    I have palpitations for a short time after taking Meds, the fact I know this does not last long, only minutes, helps me tolerate these side affects.

    I do not get headaches

    I have fatigue but do feel this is part of MPN not Anagrelide.

    I have had no other side affects from Anagrelide.

    We are all so very different and react in different ways, my reasoning for taking Anagrelide was the fact it does not affect other blood counts as far as I am aware.

    It is hard to weigh up all the information we see as it changes all the time.

    I feel lucky I do not have anything worse than ET which thus far as not greatly affected my life even though my platelets were almost 2000 on diagnosis.

    I know this could change but none of us know what tomorrow will look like MPN or not.

    All this said I am led to believe if I was diagnosed today at under 60 years of age Pegasys would be the drug recommended.

    Good luck with whatever you do.

  • Thank you, they were going to give me Pegasy, actually the expert I went to said no meds until over 1.5 million, I am over 60 also so I went to another expert and he said the same thing. I was on HU but had all kinds of side effects and my platelets barely budged. I was also worried about my immune system since I was a cancer survivor and the one expert told me He would not recommend HU for me. I have just been taking aspirin but my platelets have risen to 800 and I'm getting daily headaches, so the one expert I had gone to in Washington DC said let try anagrylide before as he put it we call out the big guns (which he was referring to pegasy). Part of the problem is they have such a hard time getting pegasy approved. I have heard that pegasy is being used a lot now and can actually cause remission, that is very hopeful.

    He did say it can cause headaches and fluid retention but I am also on a facebook site in the US which my gosh there are people on there who say AG causes MF, causes severe heart problems, the experts stop using it, etc etc etc. None of this I think is true except headaches, palpitations and maybe fluid retention, or they would not be giving this medicine out, my local Dr said it was an antiobotic that was used for malaria and it did not work but they found it lowered platelets. Well I'm going to give it a try! thanks for your response! Mickey

  • Hi

    You won't know until you try it but worth a go, I am in UK, I thought it was tried and tested for heart conditions not sure which though. Perhaps it was used for malaria as well ?

    I try not to attribute all my little ailments to ET or Meds as I am nearing 60 it could quite possibly be age related.

    I hope it goes well for you but you know there are alternatives if it is not right.

    Wishing you all the best, if it does not suit you make sure you tell them straight away, no point in wasting time, pegylated Interferon I hear is very good option.

    Take care.

  • Hi again Mickey, Prof Harrison has said: All drugs of course have good and bad sides.

    Anagrelide can be a great drug and side effects usually are manageable. I do not believe it causes fibrosis but probably that it does not suppress it.

    I hope this helps, best wishes, Maz

  • Thanks you so much Maz, and please Thank Prof Harrison for me! I always respect her opinion. you are also such a wonderful person and supporting everyone on this site!. I know I have said this before but this is the best site around! thanks again

  • Maz could you ask Prof Harrison one more question. My Hemo says Anagrelide was used as an antibiotic for malaria and did not work, I have heard many times that it was a failed cardiac medicine but my cardiologist had never heard of it. Interesting to know because I have google it and cannot find it was tested for cardiac? When you get a chance. Thanks

  • Hi Mickey, I will ask her, but it may take a few days to get an answer, Maz

  • No problem, no hurry just cannot find anything on it being a failed cardiac drug and a lot of people are saying that. Thanks Maz!

  • hi Mickey, Prof Harrison has said: it was developed as an alternative to aspirin and in man was found to have platelet lowering effects and was initially abandoned for that reason.

    It does have cardiac side effects (e.g. palpitations) but I am unaware of it having any anti-malaria properties.

  • Hi Mickey,

    I have been on AG twice, once as a teenager and once for the last couple of months but have now stopped all medication.

    When I was 15 I think it was the only suitable medication available and it seemed to work fantastically. I didn't experience any noticeable side effects and my platelets gradually came down from 1600 and settled at about 450 at which point I came off the AG and experienced no issues for 12 years.

    In the last few months my ET came back and my local Haematologist prescribed AG again. At the time I was delighted as I was getting desperate however with the exception of bringing down my platelets the experience was horrible:

    Migraines, palpitations, dizziness, feeling low/depression, fatigue, head rushes and other less common experiences. I have now been medication free for 2 weeks and feel fantastic, (my platelets are amazingly at 280 at the moment).

    So I have had two rather different experiences but due to the more recent problems I certainly plan to avoid AG unless I am completely stuck in the future. You may be interested to read my post about AG and symptoms to see how things changed, the comments from other people really helped during what was a hard time for me.

    I hope you are able to find a treatment which works for you,


  • I have been on it for over a year. The headaches soon passed but I have suffered with palpitations, fatigue and extreme breathlessness. My ankles and feet swelled up like balloons and I developed high blood pressure. I'm now undergoing various heart tests. Since the dose was reduced and HU added in to compensate plus some meds for BP I am feeling tons better. I'm convinced the anagrelide is the cause. Obviously everyone is different and I am always nervous about anecdotal sharing where meds concerned!

You may also like...